Kansas, 2010

Hail in Kansas, April 30, 2010

April 30, 2010 · NWS TOP · 3 events in 2 counties and zones

A single severe storm formed in east central Kansas during the morning of Friday April 30, 2010. Only marginally severe hail was observed from this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A single severe storm formed in east central Kansas during the morning of Friday April 30, 2010. Only marginally severe hail was observed from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 30, 5:49 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 30, 5:49 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT FRI APR 30 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
CONVECTION OCCURRING IN THE VICINITY OF TOP AND FOE WILL GRADUALLY
SHIFT TO THE SOUTHEAST. MVFR VSBYS CAN BE EXPECTED WITH THE TSRA
THIS MORNING. NORTHWEST WINDS WILL BECOME SOUTHWEST AS BOUNDARY MIXES
OUT TODAY. CONVECTION FOR THE AFTERNOON AND EVENING LIKELY TO STAY
SOUTHEAST OF THE TAF SITES SO LEFT OUT FOR NOW. VFR CONDITIONS
EXPECTED AFTER 06Z TONIGHT WITH SOUTHWEST WINDS UNDER 10 KTS.

53

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT FRI APR 30 2010/

DISCUSSION...

CONVECTIVE OUTFLOWS HAVE PUSHED THROUGH ALL BUT SOUTHEAST PORTIONS
OF THE AREA AT 08Z WITH CONVECTION STEADILY BECOMING WEAKER AND MORE
ISOLATED. MAIN UPPER LOW IN IN THE DAKOTAS WITH TROFFING STILL WELL
TO THE WEST AND SOUTH OF IT...AND ONE PV ANOMALY MOVING SOUTHEAST
THROUGH THE SOUTHERN ROCKIES. WEAK HIGH PRESSURE HAS BUILT INTO
NORTHWEST KANSAS OVERNIGHT BUT PRESSURES HAVE BEEN FALLING TO ITS
WEST AND NORTH. MOST SIGNIFICANT WEATHER OVERNIGHT HAS BEEN WITH
MIXING DOWN OF VERY STRONG LOW LEVEL JET HEAD OF WEAKENING COLD
FRONT.

WILL WATCH LATEST WIND AND PRECIP TRENDS FOR MORNING WORDING...BUT
DOWNWARD TREND IN INTENSITY OF BOTH CONTINUING. MAY BE ABLE TO
CANCEL BOTH HEADLINES WITH THIS FORECAST. LONGWAVE TROF TO MOVE
LITTLE WITH ROCKIES ANOMALY BRINGING GOOD Q-G FORCING
THROUGH...PEAKING AROUND MIDDAY. COOLER AIR MOVING IN ALOFT WILL
KEEP SOME INSTABILITY IN PLACE WITH STILL STRONG WINDS ALOFT FOR A
BIT OF STORM ORGANIZATION POTENTIAL. FRONT WILL LARGELY WASH OUT
WITH SURFACE LOW COMING TOGETHER IN THE NORTHERN PLAINS...WITH
COOLEST TEMPS IN THE NORTHWEST...BUT STILL NOTICEABLY COOLER IN THE
SOUTHEAST.

NEXT SIGNIFICANT PRECIPITATION CHANCE COMES SATURDAY AFTERNOON WITH
WAA SIGNAL STILL PAINTED IN SOUTHEASTERN AREAS...SPREADING A BIT
NORTH AND WEST SATURDAY NIGHT. ONLY EXPECTING LIGHT SHOWER ACTIVITY
TO RESULT. UPPER TROF TO MOVE IN LATE SUNDAY FOR ANOTHER PRECIP
CHANCE...WITH COLD TEMPS ALOFT SUGGESTING SOME THUNDER POSSIBLE.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 30, 5:19 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CDT FRI APR 30 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-011130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
619 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED IN MAINLY EAST CENTRAL KANSAS THIS
MORNING...WITH MORE THUNDERSTORMS POSSIBLE IN NORTHEAST AND EAST
CENTRAL KANSAS THIS AFTERNOON. A FEW OF THE STORMS THIS MORNING
AND THIS AFTERNOON COULD PRODUCE HAIL THE SIZE OF QUARTERS AND
WIND GUSTS AROUND 55 MPH.

A FEW RIVERS AND CREEKS IN NORTH CENTRAL AND NORTHEAST KANSAS MAY
REACH FLOOD STAGE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED RIVER LEVELS MAY PERSIST IN NORTH CENTRAL AND NORTHEAST
KANSAS THROUGH MUCH OF THE WEEKEND.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREA-WIDE SUNDAY
NIGHT...MONDAY AND WEDNESDAY NIGHT. THERE IS A CHANCE OF
THUNDERSTORMS AREA-WIDE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY IN NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Local storm report, Apr 30, 2:56 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
356 AM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 SSW GLASCO            39.29N 97.88W
04/29/2010  E1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED VIA TRAINED SPOTTER. HAIL
            DAMAGE SUSTAINED TO TRACTOR.

0500 PM     HAIL             1 WSW CONCORDIA         39.56N 97.68W
04/29/2010  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

0503 PM     HAIL             CONCORDIA               39.57N 97.66W
04/29/2010  E0.88 INCH       CLOUD              KS   LAW ENFORCEMENT

0610 PM     HAIL             BELLEVILLE              39.82N 97.63W
04/29/2010  E0.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

0615 PM     HAIL             SE BELLEVILLE           39.82N 97.63W
04/29/2010  E1.25 INCH       REPUBLIC           KS   TRAINED SPOTTER

0615 PM     HAIL             BELLEVILLE              39.82N 97.63W
04/29/2010  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

0615 PM     HAIL             1 E MUNDEN              39.91N 97.51W
04/29/2010  E1.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL

0639 PM     HAIL             SSE CUBA                39.80N 97.46W
04/29/2010  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

0648 PM     HAIL             HADDAM                  39.86N 97.30W
04/29/2010  E1.00 INCH       WASHINGTON         KS   LAW ENFORCEMENT

0648 PM     HAIL             2 NNW HADDAM            39.88N 97.31W
04/29/2010  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

0712 PM     TORNADO          4 N WASHINGTON          39.88N 97.05W
04/29/2010                   WASHINGTON         KS   STORM CHASER

0722 PM     HAIL             1 N COURTLAND           39.80N 97.89W
04/29/2010  E1.25 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0842 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
04/29/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

0857 PM     HAIL             7 WNW MUNDEN            39.94N 97.66W
04/29/2010  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

0957 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
04/29/2010  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

1049 PM     HAIL             3 W WASHINGTON          39.81N 97.11W
04/29/2010  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

1118 PM     HAIL             4 NNE MILTONVALE        39.41N 97.42W
04/29/2010  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

1130 PM     HAIL             8 W OAK HILL            39.25N 97.49W
04/29/2010  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

1139 PM     NON-TSTM WND GST 4 SW MANHATTAN          39.14N 96.62W
04/29/2010  M61.00 MPH       RILEY              KS   ASOS

            KMHK ASOS

1140 PM     NON-TSTM WND DMG MANHATTAN               39.18N 96.57W
04/29/2010                   RILEY              KS   EMERGENCY MNGR

            TREES AND ELECTRICAL TRANSFORMERS BLOWN DOWN. ONE SHED
            BLOW OVER.

1153 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
04/29/2010  E60.00 MPH       DICKINSON          KS   TRAINED SPOTTER

1220 AM     NON-TSTM WND DMG 4 E WAMEGO              39.20N 96.23W
04/30/2010                   WABAUNSEE          KS   LAW ENFORCEMENT

            TIME IS ESTIMATED.

1228 AM     TSTM WND GST     CHAPMAN                 38.97N 97.02W
04/30/2010  E60.00 MPH       DICKINSON          KS   LAW ENFORCEMENT

0153 AM     NON-TSTM WND GST 5 SSW EMPORIA           38.34N 96.20W
04/30/2010  M59.00 MPH       LYON               KS   ASOS

0158 AM     NON-TSTM WND GST EMPORIA                 38.40N 96.18W
04/30/2010  M55.00 MPH       LYON               KS   BROADCAST MEDIA

            REPORTED BY KVOE RADIO

&&

BARJENBRUCH
Special weather statement, Apr 30, 5:00 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT FRI APR 30 2010

KSZ054-055-058-301130-
COFFEY-LYON-OSAGE-
600 AM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ALERT FOR OSAGE...EASTERN LYON AND NORTHWEST
COFFEY COUNTIES...

THROUGH 630 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 65 MPH
ACROSS PORTIONS OF OSAGE...LYON AND COFFEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NEOSHO RAPIDS...LEBO...READING...BETO JUNCTION...
OLIVET...OSAGE CITY...MELVERN AND LYNDON. MOTORISTS ALONG INTERSTATE
35 BETWEEN MILE MARKERS 131 AND 157 COULD ALSO BE AFFECTED.
Special weather statement, Apr 30, 5:30 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 AM CDT FRI APR 30 2010

KSZ039-040-055-301200-
DOUGLAS-OSAGE-SHAWNEE-
630 AM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST SHAWNEE...DOUGLAS AND
NORTHEAST OSAGE COUNTIES...

THROUGH 700 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 65 MPH
ACROSS PORTIONS OF SHAWNEE...DOUGLAS AND OSAGE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE CARBONDALE...OVERBROOK...GLOBE...
RICHLAND...LONE STAR...CLINTON...PLEASANT GROVE...LECOMPTON...
NORTHWESTERN LAWRENCE AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 189 AND 206 COULD ALSO BE AFFECTED.
Special weather statement, Apr 30, 5:53 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 AM CDT FRI APR 30 2010

KSZ026-301230-
JEFFERSON-
653 AM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY...

THROUGH 730 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 70 MPH
ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OSKALOOSA...MCLOUTH AND WINCHESTER.
Special weather statement, Apr 30, 6:15 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT FRI APR 30 2010

KSZ054-055-058-301245-
COFFEY-LYON-OSAGE-
715 AM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ALERT FOR OSAGE...SOUTHEAST LYON AND
NORTHWESTERN COFFEY COUNTIES...

THROUGH 745 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 70 MPH
ACROSS PORTIONS OF OSAGE...LYON AND COFFEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE LEBO...BETO JUNCTION...OLIVET...
MELVERN...OSAGE CITY...LYNDON AND QUENEMO. MOTORISTS ALONG INTERSTATE
35 BETWEEN MILE MARKERS 139 AND 163 COULD ALSO BE AFFECTED.
Special weather statement, Apr 30, 6:44 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
744 AM CDT FRI APR 30 2010

KSZ040-055-056-301315-
DOUGLAS-FRANKLIN-OSAGE-
744 AM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN OSAGE AND
NORTHWESTERN FRANKNLIN COUNTIES...

THROUGH 815 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 65 MPH
ACROSS PORTIONS OF DOUGLAS...OSAGE AND FRANKLIN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE OVERBROOK...OTTAWA...
CENTROPOLIS...GLOBE...LONE STAR...BALDWIN CITY...CLINTON...PLEASANT
GROVE...VINLAND...SOUTHEASTERN LAWRENCE AND EUDORA. MOTORISTS ALONG
THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195 AND 205 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 174 AND
188 COULD ALSO BE AFFECTED.

The radar

The Pleasant Hill radar (KEAX), 75 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
April 30, 7:10 AM CST
Where
Douglas County, 1.75 mi SW of Eudora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.120

Hail, Coffey

When
April 30, 7:28 AM CST
Where
Coffey County, 2.8 mi ENE of Sharpe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.290, -95.630

Hail, Coffey

When
April 30, 7:30 AM CST
Where
Coffey County, 2.28 mi ESE of Sharpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -95.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225617, 225618, 225619.